Discussions By Condition: I cannot get a diagnosis.

Fullness in ear, please help

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: leftearissue
  • April 22, 2009
  • 05:13 PM

A stuffy feeling I can only describe as “fullness” or “irritation” has persisted in my left ear since this past November (6 months). I am very concerned that this may be a permanent condition. From what I have read, my symptoms seem to be consistent with Eustachian tube dysfunction. I saw my specialist today and he won’t rule out the possibility. He says there is nothing that he can do and recommends I just try ignoring the problem and getting used to it. Since it affects my ability to function and is extremely distracting and irritating I am really hoping this is not the case and that there is something – anything – I can do to alleviate this problem.

Brief ear history:
I have a surgical history in my left ear; the eardrum itself has sustained damage and the malleus bone is partially corroded from a childhood infection. The ear canal was surgically widened to allow for greater conductivity, but there has been resultant scarring in the canal that interferes with self-cleaning and makes it prone to infection.

Detailed history of problem:
Recently, November 2008, I was suffering from a bad head cold when I lost hearing in my ear. This has happened repeatedly in the past, usually once or twice a year, and after a week or two the hearing has always returned. However, after 2 weeks, the hearing did not return and I began to experience pain and bleeding. I went to my specialist and he treated the infection which he described as being limited to an external one. The infection was particularly stubborn and persisted over the next 3 months as I went in for treatment every 2 weeks or so. At first it was bacterial and we treated it with cleanings and ointments, it then became fungal which had to be treated. The infection cleared and the ear and drum looked healthy by early March.

At no time did my specialist see anything indicating a middle ear infection and he said my hearing should return to its normal level (which is a reduced level of 35% hearing or so) soon after the infection was cleared. Whereas the hearing may have returned, I cannot really tell due to the persisting stuffy "fullness" feeling, which has not went away.

Since early/mid March I have been taking decongestants and allergy medication (Mucinex and Claritin) on a daily basis in order to thin/loosen mucus if that is the problem. I have been drinking lots of water and have altered my diet to cut out dairy and sugary foods, with a greater focus on vegetables and fruits. I have cut out smoking and drinking which both seemed to exacerbate symptoms in the past. In an attempt to get fresh air and clear sinuses I went to Kona, Hawaii for 10 days, where my allergies started acting up (watery, itchy eyes, scratchy throat, etc) most likely due to the unanticipated large amounts of “vog” – sulfuric dioxide and volcanic ash – in the air, and my ear sensations seemed to feel even worse while there. While there, I started using Flonase. I can’t tell if I have been experiencing results- for a period the ear was popping from time to time and when I swallow I have been feeling a bit of mucus on the left side of my throat. It seems like the feeling in the ear worsens/improves on an inconsistent basis - varying daily and, sometimes, hourly. I have also been trying to use the Valsalva maneouver several times daily, though it seems to get worse for a period of time after I perform it. I have been considering trying medical devices I’ve seen online such as the EarDoc and EarPopper.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?